Thunderstorm Wind, Comanche
- When
- March 17, 2:04 AM CST
- Where
- Comanche County, Comanche Co Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.920, -98.600
An early morning line of storms along a Pacific front produced damaging winds and hail across North and Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An early morning line of storms along a Pacific front produced damaging winds and hail across North and Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 1:35 AM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 235 AM CDT Wed Mar 17 2021 ...New Long Term... .SHORT TERM... /Issued 126 AM CDT Wed Mar 17 2021/ Update: A dryline continues to push eastward out of the Big Country, visible on both area WSR-88Ds and satellite. A plume of dust, originating from the higher terrain in Mexico, is likely leading to a slight decrease in convective initiation along the line between Abilene, TX and Frederick, OK. The expectation is that as the boundary progresses eastward and moisture rich air moves northwestward, sufficient moistening should lead to additional thunderstorm development. The overall forecast through the rest of tonight and into tomorrow morning has been largely unchanged compared to the previous forecast. Latest hi-resolution models continue to push a line of convection eastward. It is likely that an additional convective watch may be needed later this morning as the expected line moves east of the I-35 corridor. The main threats will continue to be damaging winds and large hail, but given better low-level moisture and sufficient low-level shear as the line moves east, a tornado or two cannot be ruled out. For additional details, see the discussion below. Hernandez Previous Discussion: /Now Through Wednesday Night/ Key Points: - Strong to severe storms will be possible tonight - The main threats will be large hail and damaging winds, but an embedded tornado or two cannot be ruled out - Storms will be exiting to the east Wednesday morning - Windy conditions expected Wednesday A potent storm system, now centered in central New Mexico, continues to advance eastward this Tuesday evening. Ahead of the system, a fairly complex atmospheric set-up is unfolding as dew points dip below zero across the Texas Panhandle, leading to dew point depressions of around 75 degrees. This significantly dry air is occurring behind an eastward moving dryline, where a significant amount of dust is being picked up and aiding in sharpening the moisture gradient out west. In the meantime, a southward surging cold front is now moving across I-40 in the Panhandle and is expected to overtake the dryline tonight as they both move towards our neck of the woods. So what does this all mean for North and Central Texas residents? The ingredients for a nocturnal line of storms to move across the region will be in place such that there will be a threat for strong to severe storms. As of the 3/17 00Z FWD sounding, a weak capping inversion remains in place, keeping a "lid" on any storm development at the moment. In addition, dew points remain in the 50s to mid 60s across the region with a fairly dry 850-500 mb layer. As the powerful system gets closer to the region, a rapid modification to the region's moisture profile is expected as southerly winds increase. The increasing winds will allow for surface dew points to climb closer to 70 F, as well as moisten the remaining lower half of the atmosphere. Mid-level lapse rates currently around 8 C/km are expected to further steepen as dynamic cooling continues with the approaching system. These steep lapse rates are likely to enhance the development of strong updrafts capable of producing large hail. Thunderstorm updrafts are likely to remain fairly strong given that the line of storms will continue moving into a strongly sheared, moist and unstable environment. Bowing segments within the line will allow for an enhanced area of strong winds, some of which could be strong enough to cause damage to property. Given the presence of strong 0-3 km shear within the eastward moving line of thunderstorms, low-level rotation embedded within the line of storms may lead to the development of brief tornadoes. Given the timing of the anticipated line of storms, it is important to have multiple ways of receiving severe weather notifications. Not only is it important to have a reliable method, but a method that will wake you up in the middle of the night if you are in the path of significant severe weather. If your primary source of weather information is a cell phone, tonight may be a night to forgo placing the device on "Do Not Disturb" to allow audible alerts from your phone. With the cold front continuing to push eastward through the morning hours, all precipitation is expected to move out of our region by noon Wednesday. The main concern on Wednesday will be the strong westerly winds that will be in place. Winds are likely to range between 20-30 mph, with gusts possibly as high as 40 mph in the afternoon. Highs tomorrow will likely top out in the lower 60s in the west to lower 70s in the east. The windy conditions, although not as strong, will likely persist through tomorrow night as overnight lows drop into the 40s. Hernandez && .LONG TERM... /NEW/ /Thursday through Mid Next Week/ Dry and pleasant weather conditions are in the forecast for North and Central TX through the end of the week and into the weekend. Expect lots of sunshine and below normal temperatures Thursday and Friday as we enjoy the northerly breeze. It will be windy/breezy again on Thursday due to the pressure gradient between the Wednesday's storm system and a high pressure moving from the west. Winds will remain in the 15-20 mph range with higher gusts through the afternoon. The combination of the breezy northwest winds and minimum relative humidity values below 30% may result in additional grass fire threat on Thursday mainly west of I-35. Otherwise, the high temperatures Thursday and Friday will stay in the 60s with overnight lows falling into in the upper 30s to the west and 40s elsewhere. While a slow warming trend is expected this weekend, temperatures will remain near or just below climo for mid March. The high pressure will move to the east on Sunday and the southerly winds will spread some of the Gulf moisture back into our area just in time for the next shortwave. The upper level trough will approach from the Southwest early next week bringing our next chance for showers and thunderstorms. Since there are some differences in timing and strength with this wave, we will keep the blended solution for Monday-Wednesday precip chances. Instability appears to be limited at this time, but we will continue to monitor the severe weather potential as we get close to that time period. Sanchez && .AVIATION... /Issued 126 AM CDT Wed Mar 17 2021/ Update: /06Z TAFs/ Concerns... MVFR now in place. Line of storms will likely move across the I-35 corridor around 09Z-11Z. Westerly winds will increase tomorrow afternoon, leading to increasing crosswind concerns. MVFR is now impacting much of the region as rapid low-level moistening is ongoing. The MVFR conditions are expected to persist until the front reaches the TAF locations, at which point a period of thunderstorms is expected. The line of storms will be moving eastward through the morning hours, leading to a return of VFR across North and Central Texas TAF. Strong westerly winds are expected to develop tomorrow afternoon, leading to increasing crosswind concerns to north/south oriented runways. Wind speeds are expected to diminish late in the afternoon, yet still remain between 10-15 KT out of the northwest through tonight. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 68 44 62 43 63 / 20 0 0 0 0 Waco 73 44 65 42 65 / 20 0 0 0 0 Paris 71 44 58 40 61 / 70 0 0 0 0 Denton 67 41 61 38 64 / 10 0 0 0 0 McKinney 69 43 61 40 63 / 30 0 0 0 0 Dallas 71 46 64 44 64 / 20 0 0 0 0 Terrell 70 43 62 41 63 / 40 0 0 0 0 Corsicana 72 44 64 43 63 / 50 0 0 0 0 Temple 74 43 66 41 66 / 20 0 0 0 0 Mineral Wells 65 40 62 38 64 / 10 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 227 AM CDT Wed Mar 17 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180730- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 227 AM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. A line of strong to severe storms will move through the area early this morning. Hail and damaging winds will be the primary threats, but a few tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions are expected west of I-35 on Wednesday. Elevated fire weather conditions will continue through late this weekend for areas west of I-35. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested early Wednesday morning ahead of the eastward moving line of storms.
The national radar mosaic for the moment the first event began.
14 thunderstorm wind, 7 hail. Local standard time, as filed.
Large trees, estimated at 14 inches in diameter, were snapped.
Quarter sized hail was reported at the Cleburne Hospital.
Measured at the Blum ISD Farm.
Video shows docks and boats detached from the Sapphire Bay marina and floating.
Several large trees were knocked down along CR 2206 in southern Hunt County.
Tree branches that were 2 inches in diameter were down. Aluminum panels were also reported in trees, potentially from a small shed or barn.
Small trees were knocked down in the Weiland area off of CR 3513. The trees were 4-6 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947627, 947628, 947638, 947640, 947641, 947650, 947659, 947656, 947660, 947663, 947664, 947665, 947667, 947668, 947683, 947690, 947691, 947694, 947695, 947699, 947697.